When you visit a new family physician, you will probably be asked about the medications you take. While informing your primary care doctor about your over-the-counter and prescription medications is important, disclosing your dietary supplement use is equally important. Your health care provider needs to know this because certain supplements, vitamins, and minerals can interact with your current medications. Here are three dietary supplements that may cause dangerous side effects if taken with certain medications and what you can do about them.
Fish oil contains healthy omega-3 fatty acids, which may play an important role in disease prevention. Fish oil supplements may help reduce pain and inflammation from arthritic conditions, and may also reduce your risk for cardiovascular disease and high blood pressure.
While considered safe for most people, fish oil supplements may heighten your risk for abnormal bleeding if taken with aspirin or prescription anticoagulants. Before you start taking fish oil or omega-3 fatty acid supplements, tell your doctor. He or she will determine if they are safe to take with your current medications.
Garlic supplements contain allicin, which may help lower your total cholesterol, while raising your high density lipoproteins, or "good cholesterol." Garlic can also thin your blood, which may be a favorable side effect, especially if you are at a high risk for a stroke or blood clot formation.
Like fish oil, garlic supplements can increase your risk for bleeding if taken with prescription blood thinners. Also, certain medications can cause stomach upset, and if you take supplemental garlic, the digestive effects of these medications may increase. While eating raw or cooked garlic in your favorite foods will probably not increase your bleeding tendencies, high-dose garlic supplements may be risky.
Almonds are rich sources of magnesium, and are considered a "heart healthy" food. If, however, you take magnesium in supplemental form, you may be at risk for blood pressure or heart rhythm problems.
This is especially true if you take medications known as beta blockers, which are used in the management of hypertension and cardiac arrhythmia. If you take beta blockers while taking magnesium supplements, you may be putting yourself at risk for a dangerous drop in blood pressure. Similarly, you may also experience a condition known as bradycardia. Bradycardia refers to an abnormally slow heart rate, and can cause dizziness, lightheadedness, and fainting.
If you take any of the above dietary supplements, tell your primary care doctor. When he or she knows about your health conditions and medication history, you may be less likely to experience dangerous drug interactions.Share
26 March 2018
Seniors are like any other specialized group of people. They need services specific to their needs. Everything from nutrition to housekeeping to travel is different for seniors, and the services they receive should reflect that. I am a mental health care provider, and I work exclusively with people over the age of 65. My goal is to help educate the general population about the special needs of seniors and to inspire people to make their homes, businesses and lives more acceptable to the older generations. Seniors deserve our care and attention, and I hope that I can show others how to provide it.